Question about opioid painkillers
May 16, 2018 12:06 PM   Subscribe

I'm going to give birth in a few weeks and I'll probably be faced with the question of whether to accept certain painkillers - most likely morphine, fentanyl, demerol - I don't know what else. In principal I have absolutely nothing against these drugs and I know they can be helpful in providing enough relief to allow the body to relax enough for labour to progress it if stalls, or at least help me get a nap in. However...

However I absolutely cannot stand the feeling of coming off morphine and codeine (I have no experience with other opioids) - am I correct to assume this is a feature of all opioids? The most miserable part of labour with my first child was about 4-6 hours after having morphine (I had the epidural a short time later). I felt headache-y and had jaw pain and tense muscles. I was so uncomfortable I started to cry and they wouldn't even give me tylenol at that point. I was just so miserable and I don't want to do through that again. So my questions are - is this opioid withdrawal I am experiencing? Is there a way to mitigate it? If not, is there another drug class that can be used for labour pain or do I just need to avoid all painkillers and go with the epidural for pain?
posted by kitcat to Health & Fitness (16 answers total)
 
One totally different direction is to use nitrous oxide for pain relief. One of the big advantages is that it's out of your system pretty much instantly when you take the mask off. Not all hospitals in the US have it available, though.
posted by cogitron at 12:09 PM on May 16 [6 favorites]


Oh - I should mention too, these gross withdrawal feelings happened the next time I had morphine too, so it wasn't just something that happened while I was in labour.
posted by kitcat at 12:23 PM on May 16


Some people respond poorly to opioids. I know ketorolac (an NSAID) is used post-partum, although it can only be given for a short period. This may be another option.
posted by cobaltnine at 12:23 PM on May 16


Withdrawal has to do with quickly stopping medication after longer use, so you wouldn't have it after a single dose or two. This page has a good overview of the different pain relief options during labor. Congrats and good luck on a safe delivery!
posted by galvanized unicorn at 12:30 PM on May 16 [3 favorites]


Yes, it seems very very unlikely that what you experienced was withdrawal. I think for most opiates you'd be looking for at least three to five days of steady use before you'd anticipate withdrawal's beginning to be an issue. Not one dose! I literally stopped taking percocet five days post-op last week with no symptoms. (Also, for most people, withdrawal is more like a bad flu than a migraine, but I suppose reactions can vary.) But there's no reason you couldn't just have had a bad reaction in general.
posted by praemunire at 12:42 PM on May 16 [1 favorite]


I've had the sobbing reaction to codeine but not other opioids. I've had at least two other opiods with no such reaction. That's just my experience and I am not a doctor.
posted by If only I had a penguin... at 12:58 PM on May 16 [1 favorite]


Hmmmm....so, can others comment on having bad reactions to opioids and is there maybe one that is less likely to produce a bad reaction? Thanks!
posted by kitcat at 1:09 PM on May 16 [1 favorite]


Yes, that's a bad reaction, not withdrawal. My mother gets it with all opioids. She very occasionally will take them anyway (like the first day after surgery) when strong pain relief is absolutely necessary, but they reliably make her super-sick.

I would talk with your obstetrician about this -- it's not unusual, and your ob can look at your records from last time and suggest some options that may not cause you so much discomfort, both opioids that are less likely to cause a reaction, and non-opioid options. Most people only react badly to a couple opioids, but a few (like my mom) do react badly to all of them and in that case you just pick your discomfort. At the very least you can get it noted in your chart/on your admission orders and have people aware that the morphine and codeine combo made you sick.

(I'm guessing they wouldn't give you Tylenol because it was in the codeine and you were maxed out.)
posted by Eyebrows McGee at 1:29 PM on May 16 [3 favorites]


Is there a reason you would like to use pain relief prior to the epidural? When I was in labor I had morphine and then later an epidural; if I do it again, I’d just go straight for the epidural. If you do want other forms of pain relief, I would definitely talk to your OB at your next appointment about your options - they’re going to be the most knowledgeably about what’s appropriate for you and is available in your hospital.
posted by insectosaurus at 2:53 PM on May 16


I also have a bad reaction to opioids, but sadly had pretty much the same reaction with the epidural -- the delivery mechanism is different, but the drugs are the same (at my hospital, fentanyl was the drug used in epidurals). For me it is vomiting for 12-24 hours -- fun!

But, since I eventually needed a c-section due to stalled labor, there was not much choice anyway -- the epidural side effects were certainly better than having to go under general anesthesia. I did opt to stick to only Tylenol and Motrin for the c-section recovery, which worked fine.

Aside from various opioids, I believe the other main option is nitrous oxide. I personally did not end up using this so not sure how it would have been! I have heard it works much better for some people than for others.
posted by rainbowbrite at 3:35 PM on May 16


I also react poorly to opioids. With my second child, things progressed too quickly for any type of pain relief. With my third, I went straight for the epidural, and that was by far the most comfortable experience.
posted by snickerdoodle at 7:37 PM on May 16


Fentanyl is a synthetic opiate and so has a slightly different side effect profile than morphine or codeine, so if you have the option you could try that instead. I think it's also more common to use in epidurals than morphine.
posted by The Elusive Architeuthis at 7:59 PM on May 16 [1 favorite]


My mother and sister have had bad reactions to opioids and a doctor told us it was described as "opiate (opioid) naive." In case you're looking for a descriptor that might help.
posted by CiaoMela at 6:52 AM on May 17


Tramadol is another synthetic pseudo-opioid that some people find has a different side-effect profile. Makes some super itchy, though.
posted by fiercecupcake at 7:22 AM on May 17


I've only taken opioids orally, but they make me pukey and suuuuper headachey and head-heavy. When i was pregnant i was told that sometimes its better when they are not taken orally (i.e. epidural) because then it's not going through your GI system, but i never had the opportunity to find out because once i was in enough pain to go to the hospital it was too late and i had a drive trough delivery.

This is all to say maybe you can try sticking to non-opioid pain relief prior to your epidural and specify you want an epidural as soon as can be done in labor.
posted by WeekendJen at 9:23 AM on May 17


You don't...actually have to use any painkillers at all in labor if you don't want to? Your second labor is statistically likely to be much quicker than your first. Many second-time moms don't have time for an epidural even if they really want one. For my second kid I didn't use any painkillers at all except for a couple Tylenol in the aftermath.
posted by potrzebie at 6:25 PM on May 17


« Older Husband has kept a journal to prove I am mentally...   |   Should we resign to play badminton with electric... Newer »

You are not logged in, either login or create an account to post comments